Colorado, 2021

Heavy Snow and High Wind in Colorado, December 25 to 29, 2021

December 25 to 29, 2021 · NWS PUB · 21 events in 14 counties and zones

A very active pattern continued across southern Colorado during this period, with multiple upper level disturbances moving across the region. This supported another long period of damaging winds and heavy snow.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A very active pattern continued across southern Colorado during this period, with multiple upper level disturbances moving across the region. This supported another long period of damaging winds and heavy snow. Highest wind gusts were in the 70 to 90 mph range, with a 101 mph wind gust observed near Monarch Pass. The heavy snow was not too widespread, though Wolf Creek Pass did observe a storm total snow of 40 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 25, 5:23 AM MST, 38 minutes earlier.

Area forecast discussion, Dec 25, 5:23 AM MST, 38 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Pueblo CO
523 AM MST Sat Dec 25 2021

.SHORT TERM...(Today and tonight)
Issued at 510 AM MST Sat Dec 25 2021

Key Messages:

1. Snow will temporarily decrease over the Continental Divide
region today into this evening, before a significant increase in
winter-weather impacts occurs beginning late tonight.

2. Critical fire-weather conditions are expected today across
portions of the Interstate-25 corridor and vicinity, including
Pueblo, Fremont, and El Paso Counties. Elsewhere across the
plains, elevated fire-weather conditions are expected.

3. The potential for 60 to 90 mph winds will develop over parts
of southern Colorado by late tonight.

Persistent fast westerly flow aloft in the wake of a departing
midlevel jet streak will maintain breezy winds through the day
today over the higher elevations and across the Interstate-25
corridor. Tropospheric drying, with continued downslope-flow-
induced warming/drying, will favor minimum relative humidity
around 15 percent combining with gusts to 35 mph over El Paso,
Pueblo, and Fremont Counties -- warranting the issuance of a Red
Flag Warning today. Higher RH and/or weaker winds elsewhere
across the plains will limit the fire-weather risk to some extent,
though elevated fire-weather conditions will be likely.

Otherwise, snowfall rates will continue decreasing over the
Continental Divide region through the day, with ongoing winter-
weather highlights set to expire at 11AM this morning. While not
as strong as yesterday, breezy winds over the mountains will still
have the potential to create blowing snow and greatly reduced
visibilities.

By late tonight, the exit region of an even stronger jet streak
will be emerging over the forecast area. Increasing orographic
ascent, coupled with forcing for ascent in the left-exit region
of the jet streak, will favor increasing snowfall rates over the
western mountains starting after midnight tonight. Moreover, the
low-level mass response to the approaching midlevel jet streak
will favor the potential for wind gusts to reach the 60-90 mph
range over portions of southern Colorado by late tonight --
highest chances and strongest winds over the eastern mountains. As
a result, the onset of High Wind and Winter Storm Watches is 09Z
Sunday.

.LONG TERM...(Sunday through Friday)
Issued at 510 AM MST Sat Dec 25 2021

Key Messages:

1. A strong storm system is forecast to bring widespread hazards
across the NWS Pueblo County Warning Area on Sunday, with heavy
snow across the Continental Divide region and especially the
southwest mountains, high winds, along with dangerous fire-weather
conditions across the plains.

2. Blowing snow over the mountains, and blowing dust over the
plains, may greatly reduce visibilities on Sunday, creating
dangerous travel conditions.

3. The potential for heavy snow will continue over the mountains
into the middle of the upcoming week, especially the western
mountains.

4. A colder air mass is expected to overspread the plains on
Tuesday, and linger over the eastern plains into late week.

The aforementioned midlevel jet streak containing 100+ kt 500-mb
wind speeds will cross the area on Sunday. Diurnally enhanced
vertical mixing will manifest strong momentum aloft at the
surface. Widespread wind gusts ranging from 65 mph to 90 mph are
expected over the eastern mountains and mountain valleys, as well
as the adjacent plains. This has warranted this issuance of a High
Wind Watch continuing through Sunday into the early evening. Of
note, forecast soundings over the San Luis Valley indicate 50+ kt
winds extending as low as 1.0-1.5 km AGL, which will allow for the
potential for 50-kt surface gusts given even a modest amount of
diurnal mixing. In addition, wind gusts to 70 mph will also be
possible over the western mountains. Over the plains outside of
Otero, Pueblo, Huerfano, and Las Animas Counties, confidence in
high-wind criteria being met is not adequate for watch issuance at
this time -- owing to the anticipated lack of a stronger
downward-momentum-transfer mechanism amid slightly weaker mean
flow in the lowest 1 km AGL. Nevertheless, strong winds are still
expected in these areas, with 45-55 mph gusts possible.

Over the plains, the very strong winds will combine with
afternoon relative humidity around 15 percent to produce
widespread critical fire-weather conditions. The ongoing Fire
Weather Watch has been expanded to include El Paso County. The
influx of a drier air mass and the aforementioned magnitudes of
winds will support dangerous fire-weather conditions
materializing across the Fire Weather Watch area on Sunday, with
the potential for very rapid spread of fires. In addition, the dry
conditions and very strong winds could create blowing dust with
greatly reduced visibilities across the plains, especially for
Sunday afternoon.

As indicated in the Short Term discussion, the midlevel speed
maximum will be associated with increasing snowfall rates over the
mountains -- particularly over the western mountains. New snow
accumulations over the mountains could reach 10 to 20 inches
over highest mountain peaks -- highest over the eastern San Juan
Mountains -- with lower snowfall accumulations at lower elevations.
Winds could gust as high as 50 to 70 mph producing significant
blowing and drifting snow, along with whiteout conditions at
times. While snowfall rates outside of the highest elevations
around the Continental Divide may not be particularly high --
i.e., below 1 inch per hour -- the combination of the very strong
winds, and any additional snow, along with already-fallen snow,
will create the potential for significantly reduced visibilities
and whiteout conditions at times. As a result, a Winter Storm
Watch has been issued to account for the potential for significant
impacts from snow and strong winds.

Continued western-states troughing will correspond to the
prolonging of heavy snow over the western mountains into early and
middle parts of the upcoming week. Some areas of the eastern San
Juan Mountains could potentially receive total snowfall
accumulations of a few to several feet through next week.
Additional winter-weather highlights may be needed for this
activity.

In addition, a cold air mass is forecast to overspread the plains
on Tuesday, with overnight low temperatures in the single digits
and teens areawide Tuesday night. Moderation of this air mass is
expected to occur later in the week over the Interstate 25
corridor, gradually spreading eastward through late in the
upcoming week. This will be in response to downslope flow
supporting erosion of the cold air -- amid a fast westerly
component to the flow aloft within a multi-stream pattern over the
western states.

Additional cold air and mountain snow may overspread the area
next weekend, though predictability regarding such impacts is
quite low owing to substantial dispersion among model solutions.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 510 AM MST Sat Dec 25 2021

VFR conditions expected at all three TAF sites the next 24 hours.

Southwest winds will increase at KALS late this morning with gusts
to around 25 kts this afternoon. Winds will diminish and shift from
the south this evening but will pick up again late tonight from the
south with gusts to 25 kts.

KCOS and KPUB will see morning winds increase from the west to
northwest with gusts to around 25 to 30 kts before shifting from the
southwest and then south during the mid to late afternoon.  Winds
will decrease early this evening and even shift out of the east at
speeds under 10 kts overnight.  This could lead to local low level
wind shear for KCOS late tonight but winds aloft do not look strong
enough at this point to include in TAF. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday morning through Sunday afternoon
for COZ226>237.

Winter Weather Advisory until 11 AM MST this morning for COZ059-
061-064-066-067.

Winter Storm Watch from late tonight through late Sunday night
for COZ058>061-066>068.

Red Flag Warning from 11 AM this morning to 5 PM MST this
afternoon for COZ222-226>228.

High Wind Watch from late tonight through Sunday evening for
COZ069>075-078>080-086>088-093-094.

Winter Storm Warning until 11 AM MST this morning for COZ058-060-
068.

&&

SHORT TERM...COHEN
LONG TERM...COHEN
AVIATION...KT
Hazardous weather outlook, Dec 25, 5:30 AM MST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
530 AM MST Sat Dec 25 2021

COZ058>089-093>099-261230-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
530 AM MST Sat Dec 25 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Snow will temporarily decrease over the Continental Divide region
today into this evening, before a significant increase in winter-
weather impacts from heavy snow and strong winds occurs beginning
late tonight.

Critical fire-weather conditions are expected today across portions
of the Interstate-25 corridor and vicinity, including Pueblo, Fremont,
and El Paso Counties. Elsewhere across the plains, elevated fire-
weather conditions are expected.

The potential for 60 to 90 mph winds will develop over parts
of southern Colorado by late tonight, with the strongest winds
over the eastern mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A strong storm system is forecast to bring widespread hazards across
the outlook area on Sunday, with heavy snow across the Continental
Divide region and especially the southwest mountains, high winds
across much of the area, along with dangerous fire-weather
conditions across the plains.

Blowing snow over the mountains, and blowing dust over the plains,
may greatly reduce visibilities on Sunday, creating dangerous travel
conditions.

The potential for heavy snow will continue over the mountains into
the middle of the upcoming week, especially the western mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over the mountains starting late tonight.

COHEN

In the hours before

Local storm report, Dec 25, 1:06 AM MST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
106 AM MST SAT DEC 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             2 NE LEADVILLE          39.27N 106.27W
12/25/2021  M7.4 INCH        LAKE               CO   TRAINED SPOTTER

            24 HOUR TOTAL. 0.55 LIQUID EQUIVALENT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 high wind, 3 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern San Juan Mountains Above 10000 Ft

When
December 25, 6:01 AM MST to December 26, 6:01 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Public
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Snowfall of 20 inches.

High Wind, Eastern San Juan Mountains Above 10000 Ft

When
December 25, 11:10 PM MST to 11:13 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Wolf Creek Pass.

High Wind, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft

When
December 26, 5:58 AM MST to 6:01 AM MST
Where
Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Big horn.

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
December 26, 6:06 AM MST to 6:09 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
December 26, 6:08 AM MST to 6:11 AM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

Westcliffe.

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
December 26, 7:55 AM MST to 7:58 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
December 26, 8:59 AM MST to 9:02 AM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Aguilar.

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
December 26, 10:50 AM MST to 10:53 AM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Trinidad airport.

High Wind, La Junta Vicinity / Otero County

When
December 26, 12:23 PM MST to 12:26 PM MST
Where
La Junta Vicinity / Otero County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

La Junta airport.

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
December 26, 12:27 PM MST to 12:30 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Trinidad airport.

High Wind, Central Chaffee County Below 9000 Ft

When
December 26, 12:34 PM MST to 12:37 PM MST
Where
Central Chaffee County Below 9000 Ft forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Bear creek.

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
December 26, 12:55 PM MST to 12:58 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Four miles south of Weston.

High Wind, Springfield Vicinity / Baca County

When
December 26, 12:56 PM MST to 12:59 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
December 26, 1:35 PM MST to 1:38 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

Rampart reservoir.

High Wind, Canon City Vicinity / Eastern Fremont County

When
December 26, 1:35 PM MST to 1:38 PM MST
Where
Canon City Vicinity / Eastern Fremont County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.488, -105.323 (the zone’s center; the record gives no point)

Fremont county airport.

High Wind, Eastern Sawatch Mountains Above 11000 Ft

When
December 26, 2:35 PM MST to 2:38 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Measured
88 kt (101 mph) measured gust
Reported by
AWOS
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
December 26, 2:46 PM MST to 2:49 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Colorado Springs airport.

High Wind, Eastern Sawatch Mountains Above 11000 Ft

When
December 26, 4:00 PM MST to 4:03 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Heavy Snow, Eastern San Juan Mountains Above 10000 Ft

When
December 27, 7:00 AM MST to December 29, 5:37 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Public
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Storm total snow of 40 inches. Wolf Creek ski.

Heavy Snow, Eastern Sawatch Mountains Above 11000 Ft

When
December 27, 7:00 AM MST to December 29, 4:47 AM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Public
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Storm total snow of 16 inches.

High Wind, Western Chaffee County Between 9000 & 11000 Ft

When
December 28, 4:35 AM MST to 4:38 AM MST
Where
Western Chaffee County Between 9000 & 11000 Ft forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Cottonwood pass.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997506, 997491, 997494, 997498, 997500, 997502, 997487, 997488, 997492, 997486, 997499, 997493, 997496, 997489, 997501, 997484, 997497, 997485, 997504, 997507, 997490.